Alert archive / Tennessee / Flash Flood Warnings in 1997
Flash Flood Warning 4, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Mar 3, 1997, 5:50 AM EST for Hancock County, Tennessee; Lee County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 3, 1997, 5:50 AM EST (10:50 UTC)
- Expired
- Mar 3, 1997, 8:45 AM EST
- In force
- 3 hr
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
Counties Hancock County, TN, Lee County, VA
The radar
The Knoxville radar (KMRX), 54 km from the middle of the area, began a volume at 10:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 10.8 hours before the alert went out and 299 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1558 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- 179 m²/s²
- 0-3 km storm-relative helicity
- 216 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMRX 031046 FFWMRX TNC067-VAC105-031345- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN 550 AM EST MON MAR 3 1997 THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 845 AM EST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN EAST TENNESSEE ...HANCOCK COUNTY IN SOUTHWEST VIRGINIA ...LEE COUNTY DOPPLER RADAR INDICATE HEAVY RAIN SHOWERS OVER HANCOCK COUNTY, TENNESSEE AND LEE COUNTY, VIRGINIA INCLUDING ALONG THE POWELL RIVER. RADAR ESTIMATES RANGE FROM ONE-HALF TO ONE INCH PER HOUR. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. MOST FLASH FLOOD DEAThHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. BOYD
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Mar 3, 2:34 AM EST, 3 hours 16 minutes earlier.
Area forecast discussion, Mar 3, 2:34 AM EST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN 225 AM EST MON MAR 3 1997 POWERFUL S/W TROF WL LIFT OUT QUICKLY NE TWD OH VLY BY LATE TODAY AS SFC LOW TRACKS ENE THRU E TN INTO WRN NC BY THIS EVE. KMRX 88D SHOWS MUCH OF THE MDT RAINS HAVE SHIFTED N ACRS THE PLATEAU AND NRN VLY COUNTIES EARLY THIS AM. LINE OF TSRA ADVANCING E THRU NRN AL AND BELIEVE BEST THREAT FOR SVR WX WL BE OVR EXTREME SE TN (CHA VCNTY) TWD 10-11Z TIMEFRAME AS LOW PULLS NE INTO SRN MD TN. LKLY-CAT POPS FOR E TN TODAY HOWEVER...MODELS SHOW MEAN RH AXIS SHIFTING QUICKLY N ACRS THE FA DRNG THE AM HRS W/ PRECIP TAPERING OFF FM S TO N BY MD AFTERNOON SO ZONES CAN BE WORDED W/ "MORNING SHRA/TSRA" FOR THE SRN VLY/SRN MTNS W/ MAINLY MORNING RAIN FOR PLATEAU AND CNTRL VLY. LOOKS LIKE PRECIP WON'T TAPER OFF OVR THE NRN VLY/NRN MTNS UNTIL MD-LATE AFTERNOON HOURS. FF WORDING STILL LOOKS GOOD IN CURRENT ZONE PACKAGE AS WATER WL BE DRAINING OFF THE HIGH TERRAIN ALL THRU THE MORNING HOURS MAINTAINING A THREAT FOR FLOODING. GREATEST AMOUNTS WL OCCUR ON THE PLATEAU AND OVR THE NRN/CNTRL VLY AND NRN MTN ZONES. MODELS SHOW MD/UPR LVLS DRY OUT SIGNIFICANTLY BEHIND DEPARTING S/W THIS AFTERNOON HOWEVER...LOW LVLS REMAIN SATURATED. LOOKS LIKE SOME RAYS MAY BREAK THRU THE LOW OVC THIS AFTERNOON REVEALING SOME SUNSHINE ACRS MAINLY THE SRN VLY/SRN MTN ZONES. HOWEVER...BKN-OVC LOW CLOUDS WL REMAIN ACRS MUCH OF THE REMAINDER OF THE FA THRU TONITE KEEPING SKIES MOSTLY CLOUDY. PARTLY SUNNY LOOKS GOOD FOR TUE AS SOME LOW LVL MOISTURE REMAINS AS LOW LVL SW FLOW CONTINUES ARND 85H RIDGE OVR SERN STATES. GUIDANCE TEMPS LOOK GOOD AND ACCEPTED HOWEVER...WOULD TREND CLOSER TO FAN MAXES FOR TU E.
In the hours before
Local storm report, Mar 3, 5:27 AM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
530 AM EST MON MAR 3 1997
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
520 AM LAKE CITY TN FLOODING
03/03/97 ANDERSON
INTERSTATE 75 AND
HIGHWAY 441 UNDER, WATER
BOYDThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 3, 6:30 AM EST | Severe Thunderstorm Warning | MRX | Monroe, Polk | 60 min |
| Mar 3, 6:34 AM EST | Severe Thunderstorm Warning | MRX | Blount, Monroe | 56 min |
| Mar 3, 6:46 AM EST | Tornado Warning | MRX | Blount, Monroe | 29 min |
| Mar 3, 7:13 AM EST | Severe Thunderstorm Warning | MRX | Jefferson, Knox | 32 min |
| Mar 3, 7:19 AM EST | Severe Thunderstorm Warning | MRX | Hamblen | 26 min |
| Mar 3, 7:25 AM EST | Severe Thunderstorm Warning | MRX | Knox | 35 min |
Nearby
Flash Flood Warnings in Tennessee, 1997Flash Flood Warnings in Virginia, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.